The Centers for Disease Control and Prevention is urging consumers to stop using e-cigarettes after at least 30 people have died from lung diseases possibly related to vaping and dozens more report serious illnesses. And new lab tests suggest that the diseases might be connected to tetrahydrocannabinol (THC, the psychoactive chemical in cannabis) and Vitamin E acetate.
"People should consider not using e-cigarette products," the CDC said in a statement. "People who do use e-cigarette products should monitor themselves for symptoms (e.g., cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain, fever) and promptly seek medical attention for any health concerns."
According to the CDC, "more than 25 states have reported possible cases of lung illnesses associated with use of e-cigarette products (e.g., devices, liquids, refill pods, and cartridges)." The organization is calling the disease “e-cigarette or vaping product use associated lung injury" or EVALI. The CDC is investigating the illnesses, along with the Food and Drug Administration, and has found a possible connection between the diseases and Vitamin E acetate. Here's what you need to know.
A Timeline of the FDA and CDC's Response to the Severe Lung Disease Outbreak
Wednesday, August 8: The U.S. Food and Drug Administration (FDA) announced that it is investigating 127 cases of seizures and other "neurological symptoms" for a potential link to e-cigarettes. The agency had begun looking into the issue back in April, and at that time, there were 35 reported seizures associated with vaping, but following that, the FDA received 92 additional reports.
Thursday, August 22: As of August 22, the CDC had record of 193 potential cases of severe lung illness associated with e-cigarette product use had been reported by 22 states (California, Connecticut, Illinois, Indiana, Iowa, Minnesota, Michigan, North Carolina, New Jersey, New Mexico, New York, Pennsylvania, Texas, Utah, Wisconsin, and additional states pending verification). They noted that these cases were primarily among adolescents and young adults and were reported between June 28 and August 20.
Friday, August 23: The Illinois Department of Public Health announced that a resident of the state who had experienced respiratory illness after vaping had died. The same day, the CDC released a statement acknowledging the death and offering reassurance that they're investigating "the outbreak of severe lung disease in those who use e-cigarette or 'vaping' devices" alongside state and local health departments, as well as the FDA.
In the statement, Robert R. Redfield, M.D., Director of the CDC elaborated, "This tragic death in Illinois reinforces the serious risks associated with e-cigarette products. Vaping exposes users to many different substances for which we have little information about related harms—including flavorings, nicotine, cannabinoids, and solvents."
That said, CDC officials cautioned that they don’t know whether the illnesses they're seeing are associated with the e-cigarette devices themselves or with specific ingredients or contaminants inhaled through them. However, a study published in the journal Pediatrics last year found a number of different toxic chemicals in e-cigarettes, including one linked to several types of cancer. Some of the chemicals turned up even when teens used non-nicotine products like fruit-flavored vapes.
Wednesday, September 4: Michigan Governor Gretchen Whitmer banned the sale of flavored e-cigarettes in the state. In a letter to the state's senators, said the goal of the ban is to remove flavors like “Fruit Loops, Fanta, and Nilla wafers” that might attract kids and teens. “Behind the candy taste, however, is a product that hooks kids and adults alike: E-cigarettes can deliver nicotine more than twice as quickly as tobacco cigarettes,” she wrote.
Friday, September 6: The CDC suggests consumers stop using e-cigarettes during the investigation.
Friday, October 8: New lab tests suggest a connection between Vitamin E acetate and THC. Vitamin C acetate is a common ingredient in some foods, skincare products, and dietary supplements, but the CDC says previous research shows it can be harmful when inhaled—such as in a vape.
The Dangers of Vaping for Teens
Last month, a 17-year-old from Texas named Tryston Zohfeld's lungs suddenly failed. He was rushed to Cook Children’s Hospital in Fort Worth, Texas and put into a medically-induced coma while the situation only worsened. X-rays found that the teen had a total blockage of his lungs. Ruling out diseases like pneumonia, doctors finally concluded that the lung inflammation and inability to exchange oxygen and carbon dioxide Zohfeld was experiencing had been brought on by chemicals the teen had been inhaling from his vape pen, which he had been regularly using since 8th grade.
While Zohfeld was grateful to be released from the hospital after an 18-day stay, his story is just one of several cautionary tales related to vaping and e-cigarettes that are making headlines nationwide. A 20-year-old from Utah named Alexander Mitchell was recently "on death's door" after his lungs failed. The young man had been using e-cigarettes. Also this summer, 18-year-old Chance Ammirata's lung collapsed. The Miami student admitted to vaping about one Juul pod every two days (roughly the equivalent of 10 cigarettes-worth of nicotine a day) for a year.
With hope, the ongoing CDC and FDA investigations will offer parents more answers about the link between e-cigarette use and lung disease, but in the meantime, experts are noting that teens are an especially vulnerable group.
Diana Zuckerman, PhD, president of the National Center for Health Research told CBS News, "It seems some kids are having very measurable damage in a very short period of time than what we've seen from [cigarette] smoke." She explained that a young person's size might be a factor in how they experience the effects of the chemicals, noting, "The same amount of vaping for a child that weighs, say, 100 pounds, is a bigger issue than for somebody who weighs 200 pounds."
At the same time, e-cigarettes that include nicotine put teens at risk of addiction, which amplifies their risk of illness. Teens who use nicotine can become addicted in just days. Yale Medicine pediatrician Deepa Camenga, M.D., says that nicotine affects teens differently than adults because "teens are just more vulnerable than adults are to developing an addiction to nicotine. As a result, it may be harder for teens to stop because their brain is still growing and developing."
Potential Lung Damage Symptoms from Vaping
The CDC notes that "in many cases, patients reported a gradual start of symptoms" including:
- breathing difficulty
- shortness of breath
- and/or chest pain before hospitalization
- in some cases, mild to moderate gastrointestinal illness including vomiting and diarrhea and fatigue
People who experience illnesses after vaping are encouraged to report the incident to the FDA here.